For allergic shock
Get medical help. On the way:
• inject 1:1000, 0.5 ml adrenaline ��������������������������������������under the skin, 1 time only
• inject 50 mg diphenhydramine �������������������������������������in the muscle, 1 time only
• inject 500 mg hydrocortisone.........................................in the muscle, 1 time only
Taking too much
Some common signs of taking too much of a medicine are:
• ringing in the ears
• pain in the stomach
• fast breathing
These can also be side effects for some medicines. If you are not sure whether
the woman has taken too much, use the descriptions of the drug on the following
pages to check for its common side effects.
If a woman has any of these signs and they are not common side effects of the
medicine she is taking, she should stop taking the medicine and get medical help.
Taking too much of a medicine can kill a person, especially a child. Keep medicines
away from children. If you think a person may have poisoned herself from taking
too much medicine, act quickly to help her:
• T ry to make the person vomit. She may be able to get the extra
medicine out of her body before it harms her more.
• G ive activated charcoal (see page 473). Activated charcoal can
absorb some kinds of drugs and keep them from acting as poison.
• Get medical help immediately.
Know as much as you can about the medicine
Many medicines must be taken at a certain time of day, with food, or on an empty
stomach. Certain medicines are never safe for certain people to take. For example, a
woman with high blood pressure should not take ergometrine, which can make
blood pressure even worse. Read the descriptions of each drug on the following
pages and any information that comes with the drug, or ask pharmacists or health
workers so you can learn who can take the medicine safely — and how they should
take it for it to be most effective.
A Book for Midwives (2010)